Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2003, 1:58 AM EST for Boone County, Hamilton County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 1:58 AM EST (06:58 UTC)
- Expired
- May 10, 2003, 2:45 AM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Boone County, IN, Hamilton County, IN
The radar
The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3057 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS53 KIND 100658 SVRIND INC011-057-100745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 158 AM EST SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN CENTRAL INDIANA HAMILTON COUNTY IN CENTRAL INDIANA * UNTIL 245 AM EST * AT 150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SHERIDAN...OR ABOUT 13 MILES SOUTHEAST OF FRANKFORT...MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4023 8603 4007 8627 4018 8641 4023 8623 $$ BIELINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM EST, 10 hours 58 minutes earlier.
Area forecast discussion, May 9, 3:00 PM EST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST FRI MAY 9 2003
CORRECTED ISSUANCE TIME
RADAR SHOWS STG TSRA DVLPG JUST S OF THE CNTRL INDIANA FCST AREA AND
MOVG E. SATL SHOWS OUTFLOW BDRY FM MORNING TSRA NR A KGUS-KMIE LINE.
MAIN FCST ISSUES ARE CHCS OF TSRA TNGT THRU SAT NGT AND HVY RAFL
POTNL LATE TNGT AND ERY SAT.
IN GENL...12Z ETA/GFS ARE IN GUD AGREEMENT WITH THE NGM SLGTLY
SLOWER WITH THE CDFNT TO MOV ACRS THE FA LT SAT NGT. GFS SUFFERS FM
CNVCTV FEEDBACK TNGT...SO WL PREFER THE ETA FOR THIS FCST. BLV SCT
TSRA A GUD BET THIS EVE ACRS THE FA...THEN A MCS WL MOV ACRS THE FA
LT TNGT. TSRA DVLPG OVR OK ADD TO BELIEF THAT MCS WL FORM AND MOV
ACRS THE FA AFT MIDN AND CONT INTO SAT MORNING. WL FCST CHC POPS
THIS EVE FOLLOWED BY LKLY POPS LT TNGT AND SAT MORNING. POTNL FOR
HVY RAFL AND NRBY WFOS HAVE DECIDED TO ISSUE A FLOOD WATCH...SO WL
ALSO ISSUE FLOOD WATCH FROM IND FOR ENTIRE FA. CONFIDENCE LOW IN
EXACT AREA OF HVY RAFL AND AMTS...BUT GIVEN RECENT RAINS AND POTNL
FOR MORE HVY RAIN...BLV IT BEST TO GO AHD WITH FLOOD WATCH FM LT
THIS EVE THRU SAT MORN.
TSRA SHUD DMNSH SAT MORNING...BUT EXPECT NEW DVLPMT SAT AFTN CONTG
INTO SAT NGT. THIS WL LKLY BE IN A LINE/AREA AHD OF THE CDFNT...AND
CAN CERTAINLY AGREE WITH SPC MDT RISK. WL FCST LKLY POPS SAT...WITH
BEST CHC ERY AND LATE WITH A MIDDAY LULL EXPECTED. CDFNT WL PASS
ACRS FA LT SAT NGT...SO WL CONT LKLY POPS UNTIL FROPA.
FOR TEMPS...WL USE A BLEND OF THE COOLER AVN MOS AND THE WRMR ETA
MOS.
.IND...FLOOD WATCH LATE THIS EVE THRU SAT MORNING ENTIRE FCST AREA...
INZ021-028>031-035>049-051>057-060>065-067>072.
ZIMMERMANHazardous weather outlook, May 9, 6:03 AM EST, 19 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 603 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY. THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
In the hours before
Special weather statement, May 9, 8:42 PM EST, 5 hours 16 minutes before
ILZ041>046-048-052>057-061>063-066-067-071-INZ005>009-013>049-051- 052-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 842 PM EST FRI MAY 9 2003 TORNADO WATCH #324 HAS BEEN REMOVED FOR THOSE AREAS EAST OF A TERRE HAUTE TO TIPTON LINE. TORNADO WATCH #324 REMAINS IN EFFECT FOR...CARROLL...HOWARD... TIPPECANOE...WARREN...CLINTON...TIPTON...FOUNTAIN...MONTGOMERY...VERM ILLION...PARKE AND VIGO COUNTIES...UNTIL 1100 PM EST. RADAR SHOWS STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN INDIANA INTO CENTRAL ILLINOIS. IT DOES NOT APPEAR LIKELY THAT ANY OF THOSE THUNDERSTORMS WILL MOVE EAST OF A TERRE HAUTE TO TIPTON LINE BEFORE THE TORNADO WATCH EXPIRES AT 1100 PM EST. PERSONS IN THE LAFFAYETTE KOKOMO AND CRAWFORDSVILLE AREA SHOULD CONTINUE TO BE ALERT FOR A POSSIBLE SEVERE THUNDERSTORMS OR TORNADO THIS EVENING. JEH
Local storm report, May 9, 11:17 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM 7 N SPENCER IN 1.00 IN HAIL
05/09/03 OWEN
JASLocal storm report, May 10, 12:02 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1202 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM WASHINGTON IL 1.75 IN HAIL
05/09/03 TAZEWELL REPORTED BY SPOTTER
JASLocal storm report, May 10, 1:13 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0113 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0103 AM 5 W BEDFORD IN 0.75 IN HAIL
05/10/03 LAWRENCE
JASThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:45 PM EST | Severe Thunderstorm Warning | IND | Knox | 45 min |
| May 9, 10:43 PM EST | Severe Thunderstorm Warning | IND | Owen | 32 min |
| May 9, 10:54 PM EST | Severe Thunderstorm Warning | IND | Daviess | 36 min |
| May 9, 11:17 PM EST | Severe Thunderstorm Warning | IND | Morgan | 28 min |
| May 9, 11:19 PM EST | Severe Thunderstorm Warning | IND | Martin | 26 min |
| May 9, 11:24 PM EST | Severe Thunderstorm Warning | IND | Knox | 36 min |
| May 9, 11:55 PM EST | Severe Thunderstorm Warning | IND | Daviess | 35 min |
| May 10, 12:20 AM EST | Tornado Warning | IND | Daviess, Martin | 40 min |
| May 10, 12:49 AM EST | Severe Thunderstorm Warning | IND | Lawrence | 31 min |
| May 10, 1:28 AM EST | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 47 min |
| May 10, 1:54 AM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 36 min |
| May 10, 2:46 AM EST | Severe Thunderstorm Warning | IND | Hamilton | 29 min |
| May 10, 2:59 AM EST | Severe Thunderstorm Warning | IND | Madison | 46 min |
| May 10, 3:36 AM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 24 min |
| May 10, 9:16 AM EST | Severe Thunderstorm Warning | IND | Vermillion | 29 min |
| May 10, 9:28 AM EST | Severe Thunderstorm Warning | IND | Parke | 32 min |
| May 10, 9:44 AM EST | Severe Thunderstorm Warning | IND | Vermillion | 31 min |
| May 10, 9:56 AM EST | Tornado Warning | IND | Parke | 49 min |
| May 10, 10:10 AM EST | Severe Thunderstorm Warning | IND | Putnam | 50 min |
| May 10, 10:23 AM EST | Tornado Warning | IND | Montgomery, Putnam | 52 min |
| May 10, 10:32 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 118 min |
| May 10, 10:47 AM EST | Flash Flood Warning | IND | Montgomery | 118 min |
| May 10, 10:51 AM EST | Flash Flood Warning | IND | Putnam | 114 min |
| May 10, 10:51 AM EST | Tornado Warning | IND | Vigo | 39 min |
| May 10, 10:56 AM EST | Tornado Warning | IND | Boone, Hendricks | 64 min |
| May 10, 11:08 AM EST | Tornado Warning | IND | Clay | 52 min |
| May 10, 11:14 AM EST | Flash Flood Warning | IND | Boone, Hendricks | 61 min |
| May 10, 11:27 AM EST | Severe Thunderstorm Warning | IND | Owen, Putnam | 48 min |
| May 10, 11:48 AM EST | Flash Flood Warning | IND | Vigo | 27 min |
| May 10, 11:48 AM EST | Severe Thunderstorm Warning | IND | Morgan | 42 min |
| May 10, 11:52 AM EST | Flash Flood Warning | IND | Hamilton, Marion | 23 min |
| May 10, 12:15 PM EST | Tornado Warning | IND | Morgan | 30 min |
| May 10, 12:17 PM EST | Flash Flood Warning | IND | Delaware, Hancock, Henry, Madison | 118 min |
| May 10, 12:32 PM EST | Tornado Warning | IND | Johnson | 28 min |
| May 10, 12:49 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 41 min |
| May 10, 12:59 PM EST | Severe Thunderstorm Warning | IND | Shelby | 46 min |
| May 10, 1:15 PM EST | Severe Thunderstorm Warning | IND | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.